MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 90MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 90MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 482318590
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 10/10/2019
Type of Reportable Event Malfunction
Event or Problem Description
Physician reported that the head of a xia 3 titanium polyaxial screw 8.5 x 90mm broke off intra-operatively during implantation.Surgery was successfully completed with a smaller diameter screw (7.5x90).There was no reported adverse consequence to the patient.
 
Additional Manufacturer Narrative
Visual inspection found the screw tulip was returned jammed onto the xia 3 screwdriver.The screw was fractured at the bulb, the main shaft was returned, which was cut and shaved in an effort to remove it from the patient.The tulip was able to be removed with significant force applied.Tulip was not misaligned with the screwdriver.Material analysis was done on a similar complaint; the submitted polyaxial screw was found to have fractured in a mode of ductile overload due to an applied torsional force.The elemental constituents met the print requirements.Device and complaint history records were reviewed, and no relevant manufacturing or similar complaints were identified.Per surgical technique: the xia 3 monoaxial and polyaxial titanium self-tapping screws have a cutting flute to allow a surgeon to eliminate the tapping step.The screws may be inserted immediately after preparing and probing the pedicle.However, in most cases, tapping is recommended.Based on the results from the similar material analysis, and the fact that the tulip was returned jammed onto the screwdriver tip along with the fractured screwdriver in a similar complaint, the most likely root cause is excessive torsional force applied.It was reported that excessive force was applied due to the screw not easily advancing, this can occur due to inadequate screw hole preparation and/or undertapping.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW 8.5 X 90MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9296355
Report Number3005525032-2019-00086
Device Sequence Number13893973
Product Code NKB
UDI-Device Identifier04546540598660
UDI-Public04546540598660
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K142381
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number482318590
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2019
Initial Date Received by Manufacturer 10/10/2019
Supplement Date Received by Manufacturer12/27/2019
Initial Report FDA Received Date11/08/2019
Supplement Report FDA Received Date01/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1